Indian J Sex Transm Dis Indian J Sex Transm Dis
Official Publication of the Indian Association for the Study of Sexually Transmitted Diseases
Indian J Sex Transm Dis
The Journal | Search | Ahead Of Print | Current Issue | Archives | Instructions | Subscribe | Login    Users online: 99   Home Email this page Print this page Bookmark this page Decrease font size Default font size Increase font size
ORIGINAL ARTICLE
Year : 2017  |  Volume : 38  |  Issue : 2  |  Page : 163-170

Drug reaction with eosinophilia and systemic symptoms related to antiretroviral treatment in human immunodeficiency virus patients


1 Department of Hospital Pharmacy, Hospital de l'Esperit Sant, Santa Coloma Gramenet, Spain
2 Infectious Disease Unit, Hospital de l'Esperit Sant, Santa Coloma de Gramenet, Spain
3 Department of Internal Medicine, Hospital Moises Broggi, Sant Joan Despi, Spain

Correspondence Address:
Alex Smithson
Infectious Diseases Unit, Hospital de l’Esperit Sant. C/Avinguda Mossen Pons i Rabadà s/n, 08923 Santa Coloma Gramenet
Spain
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijstd.IJSTD_70_17

Rights and Permissions

Background: The drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a life-threatening condition caused by different medications. The objective of this study was to analyze DRESS cases related to antiretroviral therapy in human immunodeficiency virus (HIV) patients. Materials and Methods: Systematic review of DRESS suspected cases in HIV patients associated to antiretrovirals published between January 1998 and April 2017. The registry of the severe cutaneous adverse reactions score was used to classify each report as a “definitive,” “probable,” “possible,” or “no” DRESS case. Clinical characteristics, management, and outcomes were evaluated. Results: Thirty-five case reports were analyzed involving 5 antiretrovirals: Abacavir in 10 (28.6%) cases, efavirenz in 6 (17.1%), nevirapine in 12 (34.3%), raltegravir in 6 (17.1%), and tenofovir in 1 (2.9%). Mean age of the patients was 40 ± 13 years, 65% of which were male. A total of 57.1% reports were classified as having a “definitive-probable” DRESS case. Management was based on withdrawal of the causal antiretroviral and corticosteroids in 68.6% of the cases. None of the patients died. Treatment with nevirapine or raltegravir, the longer onset of symptoms and the presence of lymphadenopathy, eosinophilia, liver involvement, and a longer time for clinical resolution were more frequent among “definitive-probable” DRESS cases. Conclusions: A DRESS syndrome has to be suspected in HIV patients with lymphadenopathy, eosinophilia, and liver involvement developing weeks after the initiation of nevirapine or raltegravir. Suspension of the causal antiretroviral and in most cases treatment with corticosteroids allowed adequate clinical control.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1866    
    Printed60    
    Emailed0    
    PDF Downloaded119    
    Comments [Add]    

Recommend this journal